The abuse of Vicodin can be deadly due to the risk of overdose, especially if you are combining it with another central nervous depressant like alcohol. If too much Vicodin is consumed the heart rate can slow down to the point of death. The main ingredients in Vicodin hydrocodone, an opiate painkiller, and acetaminophen have very low overdose thresholds. Vicodin abuse increases one’s risk for falling victim to a Vicodin overdose. This drug should only be taken in whole pill form by swallowing and as directed by medical professionals. Individuals are more susceptible for overdosing on Vicodin when the drug has been chewed, snorted, or injected. The most dangerous effects of Vicodin overdose is the damage it causes to the liver. A Vicodin overdose can not only cause serious health complications, but can also potentially end in death.
Vicodin overdose and toxicity occur when too much of the drug is consumed and overburdens our opiate receptors within the body. Once this happens the central nervous system shuts down and victims of overdose and toxicity are unable to be.
What Doctors Say About Vicodin
In general, doctors recommend consuming no more than one gram of acetaminophen at a time, consuming four or more grams of acetaminophen in a day can cause one to be poisoned and suffer liver damage, or even liver failure. Vicodin generally has 500mg of acetaminophen, therefore it is dangerous to take more than two at a time. However, some prescriptions can have varying doses of acetaminophen making it important to take the drug as recommended.
Vicodin Overdose and Toxicity Symptoms
Overdose occurs when you take more of a drug than your body can handle. The following are common symptoms of a Vicodin overdose:
Vicodin overdose can be caused by hydrocodone, the opioid in Vicodin, or acetaminophen.
Hydrocodone overdose can have serious consequences:
Lowered blood pressure and heart rate
Cold and clammy skin
Skeletal muscle flaccidity
Severe respiratory distress
But what About Acetaminophen Overdose?
Because Vicodin is a combination of acetaminophen and hydrocodone knowing the dangers of overdosing from acetaminophen is just as important.
Acetaminophen overdose can have serious consequences:
Fatal hepatic (liver) necrosis (death of tissue or cells);
Renal tubular necrosis (death of tissues or cells in and around the liver);
Hypoglycemic coma (low blood sugar-induced coma);
Thrombocytopenia (condition caused by inability of the body to control bleeding)
If not promptly treated, all of the above conditions can lead to serious liver complications and/or death.
The Dangers of Vicodin Relapse
The biggest danger from detoxing from Vicodin and other pain medication takes place when someone decides to start taking the drug again. Because going through the Vicodin withdrawal process reduces your tolerance for the drug, if you returned to taking Vicodin at the level you previously took it you can overdose. Most Vicodin overdose deaths occur in people who have recently gone through the detox and withdrawal phases. Overdose can occur even at a much smaller dose than that previously taken. If you are lead to believe that you or a loved one’s use of Vicodin has high potential for overdose, or recognize the symptoms of Vicodin addiction, seek help immediately. In order to avoid experiencing an overdose you should stop using the drug overall. Harbor Village can assist you in successfully abstaining from the use of Vicodin. To get started on your path to recovery, call us today!
Ready to get help?
Call now to be connected with a compassionate treatment specialist.